SoKY child opioid poisonings rise: Med Center Health confronts devastating effects
Opioid epidemic: 52% of infant and toddler poisoning deaths in America.
BOWLING GREEN, Ky. – Opioids account for more than half of poisoning deaths in infants and toddlers in America. Today’s 52 percent death toll has already doubled since just 2005 with the growing opioid crisis, according to the Journal of Pediatrics.
Med Center Health confirms South Central Kentucky’s children are not immune from this growing epidemic.
“We’re probably seeing 10 to 12 patients a month at least where we have a suspicion that there’s drugs can be had been used with children,” said Med Center Health Chief Medical Officer Dr. William Moss. “And this is just one of the most devastating things that can happen to a family.”
Dr. Moss says even the smallest traces of opioids can cause a child to overdose from time to time.
“We do see children who have come in contact with an item or something that’s very innocent that they have picked up or touched that has residue from a drug like fentanyl or other medications on it. And it has the potential to not only harm the child but actually cause death.”
Med Center Health EMS EMT & PR Coordinator Kimmy Rheaume says the stakes are so high because “What would be a bad dose for an adult is going to be detrimental for a child.”
Rheaume cautions parents to keep all drugs up and away from children’s reach.
“Vitamins now are in gummy form. Even adult vitamins are in gummy form now. So, if they see something, they may think, ‘Oh, this is candy. This is something that is okay for me to eat.’ Same with fentanyl powder. Kids are used to having candies that are in powdered form, either Fun Dip or other candies along that line.”
Rheaume adds that parents should teach their children to distinguish between candy and medicine very early on.
In the worst-case scenario that your child is poisoned by drugs, every second counts.
“Don’t have the fear of reaching out to us,” said Rheaume. “If they have accidentally got a hold of it. We still want you to call 911 and get that help. The danger of not doing that is death.”